Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

August 5, 2020Burke County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 5, 2020, 9:33 PM EDT for Burke County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2020, 9:33 PM EDT (01:33 UTC)
Expired
Aug 5, 2020, 10:15 PM EDT
In force
42 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 110 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1047 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1047 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS82 KCAE 060133
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
933 PM EDT Wed Aug 5 2020
 
GAZ077-060215-
Burke GA-
933 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 1015 PM EDT....

At 932 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 12 miles southeast of
Louisville, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, excessive cloud to ground 
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. All outdoor activities should 
           cease. Move indoors immediately. Localized, minor 
           flooding of low lying and poor drainage areas is also 
           possible.

Some locations in the path of this storm include...
Midville, Gough, Vidette, Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3281 8224 3282 8226 3283 8231 3293 8227
      3308 8229 3318 8226 3294 8192 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8220
TIME...MOT...LOC 0132Z 228DEG 15KT 3286 8227 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 5, 7:38 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 5, 7:38 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
738 PM EDT Wed Aug 5 2020

.SYNOPSIS...
Increasing moisture along with an upper level trough and higher
daytime temperatures through the weekend will result in chances
of showers and thunderstorms each day.

&&

.NEAR TERM /TONIGHT/...
Remainder of this evening: Lingering showers and thunderstorms
across portions of the CSRA and Midlands should weaken later
tonight. Until then, expecting continue periods of locally heavy
rainfall and gusty winds in the stronger slow moving storms.

Later tonight: The upper level trough remains off to the west
of the area, with a weak shortwave or two moving through the
trough axis during the overnight hours. Although convective
activity should be diminishing somewhat after sunset, the upper
energy, surface boundaries, and weak instability may allow at
least some isolated shower/storm activity to remain through the
night. With high Pwat values, brief heavy rain will also be
possible.  Overnight low temperatures will fall into the lower
70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper level trough will slowly shift eastward out of the
Mississippi Valley Thursday through Friday, keeping the region
positioned within a moist southwest flow aloft through the
period. At the surface, a weak front/trough will remain in place
over the area, with the seabreeze potentially working into
eastern portions of the forecast area late each day. Given the
high precipitable water values, convergence along the surface
boundaries, and the passage of shortwave disturbances aloft
embedded within the southwest flow, scattered showers and
thunderstorms seem favorable, mainly each afternoon/early
evening. Potential is there for isolated to scattered convection
to persist into the nighttime hours as well. High temperatures
will generally be in the upper 80s to lower 90s on Thursday, and
lower to perhaps mid 90s on Friday. Lows at night will range
from 70-75 across the area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Seasonable conditions are expected through the long term period
as Bermuda high pressure develops. Weak troughing at the surface
is expected over the area, with the moist southerly flow
supporting scattered mainly diurnal convection each day. Near to
just slightly above normal temperatures are expected through the
period.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR conditions expected outside of thunderstorms through the
evening then possible stratus development during the early
morning hours.

Scattered convection continues across the area with AGS/DNL
most likely impacted through 03z. Convection is expected to
diminish later this evening with debris clouds lingering into
the early morning hours. Hi-res guidance and MET MOS suggest
stratus clouds will develop across parts of the area primarily
impacting CAE/CUB/OGB beginning after 06z. While the chance was
lower at AGS/DNL, significant rainfall that occurred this
afternoon may support a fog/stratus threat so have included a
tempo group of IFR cigs and MVFR vsbys there.

Otherwise, winds will be light overnight and a 20-25 knot low
level jet should favor stratus over fog during the predawn
hours. Stratus will gradually transform into a cumulus field by
late morning with cigs rising to VFR by midday. There will be
the possibility again of diurnal convection Thursday afternoon.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
mainly diurnally driven convection as well as late night/early
morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 5, 3:51 AM EDT, 17 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
351 AM EDT Wed Aug 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
060800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
351 AM EDT Wed Aug 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered afternoon and evening thunderstorms. Isolated severe
thunderstorms with damaging winds main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 7:10 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Columbia SC
710 PM EDT Wed Aug 5 2020

SCZ025-026-030-052345-
Aiken SC-Saluda SC-Edgefield SC-
710 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of northwestern Aiken...
southwestern Saluda and Edgefield Counties Until 745 PM EDT....

At 710 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Edgefield to
near Aiken Municipal Airport, moving northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Aiken, Edgefield, Johnston, Ridge Spring, USC Aiken, Aiken Municipal
Airport, Saluda County Airport, Edgefield County Airport, Monetta,
Trenton, Ward, Lick Fork Campground, Strom Thurmond High School,
Harmony, Pleasant Lane, Mt Vintage, Northside Fire Station Main,
Cleora, Colliers and Vaucluse.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with these storms. If you can hear thunder, you are close
enough to be struck by lightning.

This includes Interstate 20 in South Carolina between mile markers 12
and 36.

LAT...LON 3371 8210 3397 8201 3403 8195 3378 8146
      3354 8169
TIME...MOT...LOC 2310Z 207DEG 18KT 3374 8199 3364 8173

fwa
Local storm report, Aug 5, 7:20 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
720 PM EDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     7 NW GROVETOWN          33.53N 82.28W
08/05/2020                   COLUMBIA           GA   BROADCAST MEDIA

            TREES DOWN ON POWER LINES ON LOUISVILLE ROAD
            SOUTHEAST OF APPLING. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Aug 5, 7:22 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     6 N HARLEM              33.50N 82.32W
08/05/2020                   COLUMBIA           GA   BROADCAST MEDIA

            MULTIPLE TREES DOWN ON THE ROAD WITH
            MULTIPLE ACCIDENTS REPORTED. TIME ESTIMATED
            BY RADAR.

&&

HC
Local storm report, Aug 5, 7:25 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
725 PM EDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     6 NW GROVETOWN          33.51N 82.28W
08/05/2020                   COLUMBIA           GA   BROADCAST MEDIA

            TREES ACROSS POWER LINES AT LOUISVILLE ROAD
            AND CAROLE DRIVE. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Aug 5, 8:02 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
802 PM EDT WED AUG 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     7 N HARLEM              33.51N 82.31W
08/05/2020                   COLUMBIA           GA   BROADCAST MEDIA

            AN 18 WHEEL SEMI-TRUCK WAS BLOWN OVER OFF
            THE ROAD ONTO ITS SIDE. A LARGE NUMBER OF
            PINE TREES WERE SNAPPED ABOUT HALFWAY UP THE
            TRUNK. BASED ON THESE REPORTS THE DOWNBURST
            WIND SPEED IS ESTIMATED TO BE AROUND 90 TO
            95 MPH. AWAITING CONFIRMATION OF ANY
            INJURIES.

&&

HC
Special weather statement, Aug 5, 9:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
933 PM EDT Wed Aug 5 2020

GAZ077-060215-
Burke GA-
933 PM EDT Wed Aug 5 2020

...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 1015 PM EDT....

At 932 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 12 miles southeast of
Louisville, moving northeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph, excessive cloud to ground
           lightning and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately. Localized, minor
           flooding of low lying and poor drainage areas is also
           possible.

Some locations in the path of this storm include...
Midville, Gough, Vidette, Magruder and Rosier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

LAT...LON 3281 8224 3282 8226 3283 8231 3293 8227
      3308 8229 3318 8226 3294 8192 3292 8196
      3292 8208 3288 8213 3281 8215 3280 8220
TIME...MOT...LOC 0132Z 228DEG 15KT 3286 8227

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:50 AM EDTAreal Flood AdvisoryCAEClarendon115 min
Aug 6, 1:43 PM EDTSpecial Weather StatementCAEBarnwell32 min
Aug 6, 2:03 PM EDTSpecial Weather StatementCAEChesterfield42 min
Aug 6, 2:15 PM EDTSevere Thunderstorm WarningCAEChesterfield30 min
Aug 6, 3:03 PM EDTSpecial Weather StatementCAEKershaw, Lancaster27 min
Aug 6, 3:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster38 min
Aug 6, 3:48 PM EDTSpecial Weather StatementCAEBamberg42 min
Aug 6, 4:49 PM EDTSpecial Weather StatementCAELee26 min
Aug 6, 4:54 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee36 min
Aug 6, 6:05 PM EDTAreal Flood AdvisoryCAELexington, Richland115 min
Aug 6, 6:22 PM EDTSpecial Weather StatementCAEMcCormick23 min
Aug 6, 6:56 PM EDTSpecial Weather StatementCAEFairfield34 min
Aug 6, 6:58 PM EDTFlash Flood Warning Considerable damage threatCAELexington, Richland3 hr
Aug 6, 7:14 PM EDTSpecial Weather StatementCAEBurke61 min
Aug 6, 7:34 PM EDTAreal Flood AdvisoryCAEBurke111 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.